Article Text

PDF

The wide field multifocal ERG reveals a retinal defect caused by vigabatrin toxicity?
  1. J McDONAGH
  1. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow, UK
  2. Department of Ophthalmology, Glasgow Royal Infirmary, Glasgow
  3. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow and Department of Clinical Physics and Bio-Engineering, University of Glasgow
  4. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow
  1. D J GRIERSON
  1. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow, UK
  2. Department of Ophthalmology, Glasgow Royal Infirmary, Glasgow
  3. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow and Department of Clinical Physics and Bio-Engineering, University of Glasgow
  4. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow
  1. D KEATING
  1. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow, UK
  2. Department of Ophthalmology, Glasgow Royal Infirmary, Glasgow
  3. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow and Department of Clinical Physics and Bio-Engineering, University of Glasgow
  4. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow
  1. S PARKS
  1. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow, UK
  2. Department of Ophthalmology, Glasgow Royal Infirmary, Glasgow
  3. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow and Department of Clinical Physics and Bio-Engineering, University of Glasgow
  4. ElectroDiagnostic Imaging Unit, Tennent Institute of Ophthalmology, Gartnavel General Hospital, Glasgow
  1. j.mcdonagh{at}clinmed.gla.ac.uk

Statistics from Altmetric.com

Editor,—Vigabatrin is an effective drug for controlling chronic epilepsy and is taken more commonly in conjunction with additional antiepileptic drugs. There has been increasing subjective evidence that this drug may be associated with visual field defects. We report here the interesting results we found from wide field multifocal ERGs performed on a patient taking vigabatrin.

CASE REPORT

A 52 year old white man was referred to the eye clinic with a 6 month history of bumping into objects. His optician reported a bilateral inferior and nasal field defect. On examination his visual acuity was 6/6, N5 with correction, Ishihara 17/17 in each eye and intraocular pressures were 19 mm Hg. He had a full range of ocular movements and pupil reactions were normal. There was a mild pallor to both optic discs and a spontaneous venous pulsation was present. Both maculae were healthy. Humphrey central 30-2 threshold visual fields recorded peripheral constriction within 10° of fixation. Blood pressure was 162/88 and urinalysis was negative. There was no significant family history nor did he have any history of night blindness. His medical history included epilepsy, for which he commenced anticonvulsant treatment in 1966. Despite a variety of drug regimens he never had adequate control of his symptoms until February 1990, when 1000 mg twice daily of vigabatrin was added to a regimen of carbamazepine 300 mg three times daily and sodium valproate 500 mg three times daily. Attempts were made to replace vigabatrin with gabapentin and then lamotrigine but neither proved to be successful; therefore, he returned to using vigabatrin. At the time of examination treatment included vigabatrin, carbamazepine, sodium valproate, and propranolol. Although the patient has been informed of the associated risk of visual field loss; he has elected to remain on vigabatrin treatment.

In November 1999 he was referred for conventional electrophysiological investigations, including electro-oculogram (EOG), visual evoked cortical potentials (VECP), and electroretinograms (ERG). All tests were performed in accordance with current ISCEV international standards. Findings were similar to other reports in that VEPs were normal, his EOGs were deemed to be equivocal in that the Arden index was >1.7 but <1.9. There was a small reduction in cone and maximal responses of the left eye in the ERG and a significant reduction of oscillatory potentials in both eyes (Table 1).

Table 1

Conventional electrophysiology findings

COMMENT

Advances in electrophysiological techniques have enabled topographical maps of retinal function to be constructed. Wide field (90 degree) multifocal stimulation of the retina was performed using a custom built system with a 61 hexagonal display digitally back projected onto a polysilicon screen.

Multifocal electroretinograms were performed in June 2000, results showed good correlation with visual fields in determining the area of visual loss. Normal retinal function was recorded in the central 40° of both eyes. However, a delay in implicit timings occurred with eccentricity; more importantly there were marked reductions in peripheral b-wave amplitudes which may be suggestive of retinal toxicity. These results were consistent in both eyes. Figure 1 depicts MFERG responses of the patients left eye in comparison with the left eye of a normal subject.

Figure 1

Left eye wide field multifocal ERG results from patient taking vigabatrin shown against results from a normal patient with no ocular pathology. (A) Multifocal waveforms show reduction in peripheral field retinal function, note areas of reduced b-wave amplitudes. (B) Normal multifocal waveforms. (C, D) Topographical maps of retinal function. (E, F) Plan view topographical maps.

The wide field multifocal ERG technique is the only objective tool for assessing the effect of vigabatrin toxicity on the peripheral retina. Currently, a larger clinical study utilising this technique is under way. We are confident that this technique will help to answer many of the unresolved issues associated with this form of treatment.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.